Neurological effects of drug overdose
Thomas Northcut/Digital Vision/Getty Images
Drug overdoses are traumatic experiences for individuals, their families and those who love them. Drug overdoses can cause neurological effects that can last hours, days, months or may stick around permanently.
Neurological disabilities can require an individual to relearn many life tasks over again, and may require lifelong medical attention.
Sleepiness or Sedation
One of the milder neurological effects of a drug overdose, sedation is caused by a drug hitting the bloodstream and going to the brain. Sleepiness is usually a temporary effect and wears off in a few hours. After the sleepiness has worn off, other neurological effects may be seen.
Confusion and Personality Changes
Individuals who have overdosed on drugs are often confused, with garbled speech, memory problems and disorientation. Individuals who have overdosed on a drug may have problems formulating thoughts, communicating their wants or needs, and have significant mood and/or personality changes. These effects are usually somewhat temporary, with mood and personality changes lasting several hours. Memory problems may hinder the individual for weeks or months after the overdose.
- Individuals who have overdosed on drugs are often confused, with garbled speech, memory problems and disorientation.
- Individuals who have overdosed on a drug may have problems formulating thoughts, communicating their wants or needs, and have significant mood and/or personality changes.
Hallucinations are short-acting neurological effects of a drug overdose. They often only last hours and are not permanent. Hallucinations are a direct result of the drug, and while they can cause frightening images to the individual, it is not a permanent or long-lasting effect.
Coma or a persistent vegetative state can occur with an overdose of opiates, prescription medications and street drugs. Depending on the type of drug taken --- for instance, opiate, narcotic, or amphetamine --- a coma may last hours or days. Doctors may chose to put patients in a medically induced coma if they feel the patient cannot handle stimulation.
Movement and Coordination
Movement and coordination may be affected if the extrapyramidal section of the brain is damaged from the drug overdose. If it is damaged, a person who has overdosed may have involuntary muscle contractions, tremors, shaking of the hands, muscle rigidity, drooling and facial paralysis. Movement disorders can last days or weeks, or possibly impair the individual for the rest of his life.
The ophthalmological part of the brain controls eye movement, and a drug overdose can weaken eye muscles. Eye muscles may not work together, thus creating one lazy eye; also, double-vision may occur, and eye lids may be affected by drooping or not closing on command. These effects may be long-term (lasting several months or years), or could be a relatively short-term (days to weeks) effect during the acute recovery from the overdose.
Brain damage could occur from brain swelling, reduced blood supply to the brain, ruptured blood vessels or drug-induced stroke. Brain damage is often permanent, with effects being shown throughout an individual's life. Brain damage can cause short- or long-term memory problems, problems with attention, difficulty learning new actions and personality changes.
Drug overdoses can cause the brain to short-circuit, which creates seizure-like activity. Seizures may only occur during the acute phase of a drug overdose, but if they last for the days and weeks after the overdose, doctors have the ability to medicate and prevent further seizures.
Jaime Golden attended the University of Portland and obtained a bachelor's degree in social work with a minor in English. She then attended Portland State University and received a Masters of Social Work in 2002. Golden started writing in college, with a focus on research and academic writing. She now focuses on content marketing, SEO marketing and Internet marketing.